Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 302, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2014, 6:34 PM CDT for Kossuth County, Winnebago County, Worth County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 6:34 PM CDT (23:34 UTC)
- Expired
- Sep 20, 2014, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 5:42 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
885 WUUS53 KDMX 202334 SVRDMX IAC109-189-195-210015- /O.NEW.KDMX.SV.W.0302.140920T2334Z-140921T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 634 PM CDT SAT SEP 20 2014 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... WORTH COUNTY IN NORTH CENTRAL IOWA... * UNTIL 715 PM CDT * AT 633 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF HAYWARD TO 11 MILES WEST OF ALBERT LEA TO 8 MILES SOUTH OF BLUE EARTH...MOVING SOUTHEAST AT 60 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... FOREST CITY...NORTHWOOD...LAKE MILLS...MANLY...RICE LAKE...BUFFALO CENTER...THOMPSON...FERTILE...LELAND...KENSETT...GRAFTON... HANLONTOWN...RAKE...JOICE...SCARVILLE...BOLAN...NORTHWOOD MUNICIPAL...HOGSBACK WILDLIFE AREA...RICE LAKE STATE PARK AND LAKE MILLS MUNICIPAL AIRPORT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4326 9302 4326 9386 4350 9417 4350 9303 TIME...MOT...LOC 2333Z 316DEG 53KT 4374 9327 4360 9359 4352 9408 HAIL...<.75IN WIND...60MPH $$ LEE
2 follow-up statements
816 WWUS53 KDMX 202354 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT SAT SEP 20 2014 IAC109-210003- /O.CAN.KDMX.SV.W.0302.000000T0000Z-140921T0015Z/ KOSSUTH IA- 654 PM CDT SAT SEP 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY AFTERNOON FOR NORTHWEST IOWA. LAT...LON 4326 9379 4350 9396 4350 9303 4326 9302 TIME...MOT...LOC 2353Z 316DEG 53KT 4355 9302 4341 9334 4333 9383 $$ IAC189-195-210015- /O.CON.KDMX.SV.W.0302.000000T0000Z-140921T0015Z/ WINNEBAGO IA-WORTH IA- 654 PM CDT SAT SEP 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WINNEBAGO AND WORTH COUNTIES... AT 653 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF LYLE TO 6 MILES WEST OF NORTHWOOD TO 10 MILES NORTHWEST OF FOREST CITY...MOVING SOUTHEAST AT 60 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... FOREST CITY...NORTHWOOD...LAKE MILLS...MANLY...RICE LAKE... THOMPSON...FERTILE...LELAND...KENSETT...GRAFTON...HANLONTOWN... RAKE...JOICE...SCARVILLE...BOLAN...NORTHWOOD MUNICIPAL...HOGSBACK WILDLIFE AREA...RICE LAKE STATE PARK AND LAKE MILLS MUNICIPAL AIRPORT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4326 9379 4350 9396 4350 9303 4326 9302 TIME...MOT...LOC 2353Z 316DEG 53KT 4355 9302 4341 9334 4333 9383 HAIL...<.75IN WIND...60MPH $$ LEE
075
WWUS53 KDMX 210006
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SAT SEP 20 2014
IAC189-195-210016-
/O.EXP.KDMX.SV.W.0302.000000T0000Z-140921T0015Z/
WINNEBAGO IA-WORTH IA-
706 PM CDT SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR WINNEBAGO AND WORTH COUNTIES
WILL EXPIRE AT 715 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING
WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR NORTHWEST IOWA.
LAT...LON 4326 9379 4350 9396 4350 9303 4326 9302
TIME...MOT...LOC 0003Z 316DEG 53KT 4355 9302 4341 9334 4333 9383
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:27 PM CDT, 7 minutes earlier.
Area forecast discussion, Sep 20, 6:27 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 627 PM CDT SAT SEP 20 2014 .SHORT TERM /TONIGHT/... ISSUED AT 332 PM CDT SAT SEP 20 2014 FORECAST CONCERN IS WITH NEXT QUICK MOVING SHORTWAVE TROUGH TO MOVE ACROSS MINNESOTA INTO WISCONSIN AND LOOKS TO BARELY CLIP NORTHEAST IOWA EARLY THIS EVENING. A VERY SMALL WINDOW FOR CONVECTION...23Z TO 03Z TONIGHT OVER THE FAR NORTHEAST SECTIONS OF THE FORECAST AREA. LIMITED INSTABILITY BUT LOW LEVEL SHEAR IS DECENT AND ENOUGH DEEP FORCING PRESENT FOR ISOLATED SEVERE POTENTIAL EARLY IN THE EVENING. OTHERWISE...LOWERED POPS PRIOR TO 00Z SUNDAY ACROSS THE SOUTHEAST AS ANY FORCING HAS PUSHED SOUTHEAST INTO MISSOURI. LOW TEMPERATURES TONIGHT SHOULD COOL DOWN BEHIND THE SHORTWAVE TONIGHT AND LEANED TOWARD THE COOLER NAM12/SREF. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 332 PM CDT SAT SEP 20 2014 OVERALL THE LONG TERM FORECAST IS PRETTY QUIET...BUT WITH AN INTERESTING INTERLUDE TOWARD THE MIDDLE OF NEXT WEEK. FIRST...A STRONG NORTHERN STREAM SHORTWAVE APPROACHING TONIGHT WILL SWING ACROSS THE UPPER MIDWEST AND GREAT LAKES ON SUNDAY...PUSHING THROUGH A REINFORCING SHOT OF COOLER AIR THAT WILL KEEP OUR HIGH TEMPERATURES IN CHECK. THE PASSAGE OF THIS SYSTEM WILL PRODUCE BREEZY CONDITIONS ACROSS THE AREA DURING THE DAYTIME AND ALSO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS...BUT THESE SHOULD REMAIN JUST NORTH OF OUR FORECAST AREA. A SURFACE HIGH PRESSURE AREA WILL THEN BUILD ACROSS IOWA ON SUNDAY NIGHT BRINGING LIGHT WINDS AND COOL TEMPERATURES...BUT WITH LOWS REMAINING IN THE 40S. BY MONDAY THE 500 MB PATTERN WILL BE CHARACTERIZED BY A BROAD RIDGE EXTENDING ACROSS THE WESTERN HALF OF THE U.S. AND UP INTO CENTRAL CANADA...HOWEVER A WEAKNESS IN THE FORM OF A BROAD TROUGH WILL BE CAUGHT UP BENEATH THE RIDGE ACROSS THE CENTRAL AND NORTHERN ROCKIES BY MONDAY EVENING. THE SUBSEQUENT EVOLUTION OF THIS PATTERN LOOKS TO BE COME SOMEWHAT ATYPICAL. BY LATE TUESDAY THE TROUGH FEATURE WILL HAVE PROGRESSED TO THE DAKOTAS AND NEBRASKA BUT ON TUESDAY NIGHT A SHORTWAVE PASSING BY FURTHER NORTH ACROSS CANADA SHOULD PHASE WITH IT AND DIG MOST OF THE ENERGY OUT...ALLOWING THE RIDGE TO REBUILD ACROSS THE ROCKIES FROM WEDNESDAY ONWARD. THE CATCH IS THAT NEARLY ALL LARGE SCALE MODELS NOW DEPICT A SCENARIO WHERE SOME OF THE VORTICITY FROM THE TROUGH IS ABANDONED AND BECOMES TRAPPED BENEATH THE DEVELOPING RIDGE...RESULTING IN ANOMALOUSLY LOW PRESSURE HEIGHTS AND CREATING A PROBLEMATIC TEMPERATURE AND PRECIPITATION FORECAST. INITIALLY THE EARLY PART OF THE WEEK WILL BE QUIET WITH THE SURFACE HIGH DEPARTING AND THE BROAD 500 MB TROUGH NOT HAVING YET ARRIVED. THE DRY CONDITIONS WILL HOLD THROUGH TUESDAY...BUT THEN AS THE TROUGH MOVES OVERHEAD TUESDAY NIGHT AND IS LARGELY SCOOPED OUT ON WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ESPECIALLY ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. THE SYNOPTIC PATTERN IS NOT SUPPORTIVE OF A SEVERE WEATHER OR HEAVY RAIN THREAT. AFTER THE BULK OF THE TROUGH IS SCOOPED OUT WEDNESDAY NIGHT BUT SOME REMAINS LEFT BEHIND AS DISCUSSED ABOVE...THE FORECAST PARTICULARLY FOR FRIDAY AND SATURDAY IS MORE UNCERTAIN. HOWEVER...IT APPEARS THAT WITH THE CHARACTERISTICS OF THE ABANDONED LOW PRESSURE ALOFT BEING SLOWLY WASHED OUT BENEATH THE RIDGE PRECIPITATION WILL BE PRETTY UNLIKELY...BUT TEMPERATURES WILL PROBABLY BE HELD BACK FROM WARMING AS MUCH AS THEY NORMALLY WOULD BENEATH A RIDGE AS PRONOUNCED AS THE ONE BUILDING LATER IN THE WEEK. THEREFORE...AT THIS TIME THE PRIMARY IMPACT ON THE FORECAST IS TO KEEP HIGH TEMPERATURES IN THE MID TO POSSIBLY UPPER 70S LATER IN THE WEEK AS OPPOSED TO GOING UP INTO THE 80S...AND ALSO TO HOLD SOME LINGERING CLOUDS IN FOR THESE DAYS. && .AVIATION...21/00Z ISSUED AT 627 PM CDT SAT SEP 20 2014 LINE OF STORMS PUSHING INTO NORTHERN IOWA ALONG A WEAK FRONTAL BOUNDARY. EXPECT THEM TO IMPACT KMCW AND KALO THROUGH MID/LATE EVENING. NORTHWESTERLY WINDS TO PICK UP SOME BEHIND THE BOUNDARY AND ALSO WITH DAYTIME MIXING SUNDAY. SOME LOW VFR CIGS POSSIBLE WITH THE STORMS AND ALSO AGAIN SUNDAY WITH SOME LINGERING MID LEVEL MOISTURE AS THE UPPER LEVEL DISTURBANCE DROPS SOUTH THROUGH THE AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK LONG TERM...LEE AVIATION...BEERENDS
Hazardous weather outlook, Sep 20, 3:40 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SAT SEP 20 2014 IAZ023-024-033>037-044>050-057>062-070>075-081>086-092>097-221100- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 340 PM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-025>028-038-039-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK- 340 PM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS EVENING INTO EARLY TONIGHT...ESPECIALLY TOWARD THE MINNESOTA BORDER. STRONG WINDS AND HAIL WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEE
In the hours before
Special weather statement, Sep 20, 6:12 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 612 PM CDT SAT SEP 20 2014 IAZ004-005-015-210100- EMMET-KOSSUTH-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG 612 PM CDT SAT SEP 20 2014 ...GUSTY WINDS EXPECTED EARLY THIS EVENING... NORTHWEST WINDS WILL INCREASE THIS EVENING BEHIND A WEAK FRONTAL BOUNDARY. WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH CAN BE EXPECTED THROUGH 8PM CDT. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 41 min |
| Sep 19, 11:27 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto | 33 min |
| Sep 19, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 17 min |
| Sep 19, 11:53 PM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 67 min |
| Sep 20, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 19 min |
| Sep 20, 12:54 AM CDT | Special Weather Statement | DMX | Calhoun, Sac | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.